Best Drug Treatment for this child - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-17-2010
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 209
Threads: 34
Thanked 92 Times in 30 Posts
Reputation: 122
Drug Best Drug Treatment for this child

A 4-year-old boy is brought to the physician by his mother because of a fever of 38.3ºC (101ºF), rash, and urticaria. His mother states that he has been complaining that his "bones hurt." He has a recent history of an upper respiratory tract infection, for which he completed a 10-day course of cefaclor. Which of the following is the most appropriate therapy for this patient’s condition?

A. Aspirin and diphenhydramine
B. Erythromycin and diphenhydramine
C. Intravenous penicillin and diphenhydramine
D. Oral prednisone and diphenhydramine
E. Topical betamethasone
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010), patelMD (06-13-2011), Pixie (07-07-2010)



  #2  
Old 05-17-2010
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 68
Threads: 5
Thanked 47 Times in 29 Posts
Reputation: 57
Default Guessing D

I'll go for D, Prednisone for the long run and diphenhydramine acutely. Choice E would be good but the effects wouldn't be acute. D > E.

I dropped Choice C because PCN most likely will cross react w/ the already in-place Cephalosporin allergy. Sometimes it can take days for there to be enough lvls of a Cephalo or PCN to act like a hapten & cause allergy (actually any medication)

Erythromycin and Aspirin... hmm, dont even know what we would accomplish by giving the kid that... he already was on 8 days of ab.
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010)
  #3  
Old 05-17-2010
mohsinkhan's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 21
Threads: 2
Thanked 7 Times in 2 Posts
Reputation: 17
Default

cant he have smthing linked to rhaumatic disease
he had upper repisrotry tract infection n then his bones hurt?????/
Reply With Quote Quick reply to this message
 
  #4  
Old 05-17-2010
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 1
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

we will dropp d\e because he has an infection
we have must give AB


"recent infections'
and he had cefaclor

my choice is ""c""
Reply With Quote Quick reply to this message
  #5  
Old 05-17-2010
USMLE Forums Newbie
 
Steps History: 1 + CS
Posts: 6
Threads: 0
Thanked 3 Times in 2 Posts
Reputation: 13
Default

he has serum sickness like reaction that devleops about 7 to 10 days after using the offending agent(cefaclor is most common). i think we must give him steroids and antihistamines.
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010)
  #6  
Old 05-18-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 407 Times in 110 Posts
Reputation: 427
Default

He has allergy to cephalosporin so penicillin cant be a choice, aspirin cause Reyes syndrome, safest options are prednisone and anti histamine-- D
__________________
Why does Good luck often carries more weightage than hard work in successes???
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010)
  #7  
Old 05-18-2010
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 209
Threads: 34
Thanked 92 Times in 30 Posts
Reputation: 122
Default

correct answer is D agree with doctor F
Reply With Quote Quick reply to this message
  #8  
Old 06-13-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 178
Threads: 61
Thanked 250 Times in 105 Posts
Reputation: 260
Post

Quote:
Originally Posted by theartofbone View Post
I'll go for D, Prednisone for the long run and diphenhydramine acutely. Choice E would be good but the effects wouldn't be acute. D > E.

I dropped Choice C because PCN most likely will cross react w/ the already in-place Cephalosporin allergy. Sometimes it can take days for there to be enough lvls of a Cephalo or PCN to act like a hapten & cause allergy (actually any medication)

Erythromycin and Aspirin... hmm, dont even know what we would accomplish by giving the kid that... he already was on 8 days of ab.
This is an allergy response to the drug, which is an anti-altered-self response generated by T and B lymphocytes and production of IgE antibodies. The drug can act as hapten. Typically an allergic response occurs 7 to 14 days following exposure. Therefore, D is correct which is the best choice for controlling the condition.
Reply With Quote Quick reply to this message
  #9  
Old 06-14-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 1
Thanked 7 Times in 3 Posts
Reputation: 17
Warning! choice 4

i agree with DrF on the answer part curtailing the rest .
Fairly common to see a drug allergic reaction with cefaclor , and its best avoided in paediatric age group. And this most definitely is a serum sickness like reaction and there is no infection , not even the presence of a RHD ,since there is no evidence of any major criteria . Fairly common to see childer with an URT infection .
Reply With Quote Quick reply to this message



Reply

Tags
Pediatrics-, Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
BPH Treatment? Yallah USMLE Step 1 Forum 9 06-14-2011 11:07 AM
Schizophrnia Treatment Complications Yallah USMLE Step 1 Forum 6 05-19-2010 12:39 AM
Amenorrhea Treatment Hohepa USMLE Step 2 CK Forum 5 04-25-2010 01:53 PM
Medical Treatment of Pheochromocytoma! USDreamer USMLE Step 2 CK Forum 1 03-20-2010 05:26 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)